There has been a spike in the number of suspected heroin overdose deaths in the Santa Rosa area recently, Sonoma County sheriff’s officials said Tuesday.
Five people have died in the past 10 days, sheriff’s Sgt. Spencer Crum said.
Three were males and three of the five were transients, and the ages of the deceased are 65, 52, 30, 28 and 27, Crum said.
The final causes of the deaths have not been determined, but investigators with the Sonoma County coroner’s office are concerned that the heroin currently being distributed in the Santa Rosa area is very volatile and potentially toxic, Crum said.
Health, rehabilitation and treatment centers should be aware of the potentially lethal heroin and take signs of overdose seriously, according to Crum.
Signs include bluish nails or lips, depressed breathing, weak pulse, pinpoint pupils, disorientation, delirium, extreme drowsiness, repeated loss of consciousness and coma.
Marin County health officials on Monday announced three police agencies will be equipping their officers with naloxone, which almost instantly reverses the effects of heroin overdose. The medication is available as a spray.
Crum said there has been some discussion in Sonoma County about providing naloxone to law enforcement officers but no movement recently to do so.